Feb 7, 2007
Two days ago I got a bicillin intramuscular shot in my buttock for (as far as I know) primary syphilis. It was extrememely painful. The pain has continued and now at 50 hours later the pain is incredible. Walking is painful and sitting is very painful. The pain is spreading. I also developed a fever, chills, and joint pain. I've researched and discovered Jarisch-Herxheimer Reaction. I have now had fever for about 30 hours. It's worse at night. I was not informed that I might have this reaction and none of the precautions for reducing pain from the injection were followed. I received an HIV test at the same time as the syphilis treatment but do not yet know the results. I understand that this is a rather strong JHR reaction. My question is, is this likely to be an indication that I'm HIV positive?
| Response from Dr. Frascino
A strong Jarish-Herxheimer Reaction (JHR) is not an indication that you are more likely to be HIV positive. The JHR is a dramatic, although usually mild, reaction that may occur with effective antibiotic treatment of syphilis. It consists of fever, chills, muscle aches, headache, increased heart rate, increased respiratory rate, increased neutrophil count and mild drop in blood pressure. The JHR occurs in approximately 50% of patients being treated for primary syphilis (90% of those with secondary syphilis and 25% of those with early latent syphilis). It's unfortunate and disappointing you were not warned about this very common side effect of syphilis treatment or how to manage the symptoms associated with JHR. I would suggest you contact the treating physician or clinic and inform them of your frightening experience!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get HIV From Picking Your Nose?
- Odds Of Contracting HIV Sex With A Prostitute
- Burning Penis After Condom Broke Worried I Have HIV
- Burning Urethra After Rubbing Penis Worried I Have HIV
- Itchy Rash After Oral Sex Form Sex Worker Does It Mean I Have HIV
- Itchy Scrotum After Handjob Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.